Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
spacer gif About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central


1: Tidsskr Nor Laegeforen. 1999 Feb 20;119(5):647-50. Related Articles, Links

Comment in:
[Serotonin syndrome with fatal outcome caused by selective serotonin reuptake inhibitors]

[Article in Norwegian]

Apelland T, Gedde-Dahl T, Dietrichson T.

Medisinsk avdeling Diakonhjemmets sykehus, Oslo.

The serotonin syndrome is a rare, but potentially fatal complication to treatment with serotonin reuptake inhibitors. Due to increasing prescription of these drugs the condition must be expected to occur more often. Symptoms include changes in mental status (confusion, agitation and restlessness), neuromuscular symptoms (shivering, ataxia, myoclonus and hyperreflexia) and autonomic dysfunction (fever, diaphoresis, hypertension and tachycardia). The syndrome is most often produced by concurrent use of two or more drugs that enhance serotonin neurotransmission. Monotherapy may also elicit the syndrome. We report the development of serotonin syndrome with a fatal outcome in a patient treated with paroxetin++. Interactions with alimemazin++, melperon++ and karbamazepin may have contributed to the outcome. The serotonin syndrome usually resolves within 24 hours when the suspected drugs are discontinued. However, there may be a dramatic progression of symptoms requiring intensive supportive care to prevent death.

Publication Types:
  • Case Reports

PMID: 10095385 [PubMed - indexed for MEDLINE]